Alert archive / Texas / Red Flag Warnings in 2014
Red Flag Warning 13, NWS San Angelo, TX
NWS San Angelo, TX issued this red flag warning at May 6, 2014, 4:08 AM CDT for 7 counties in Texas. It took effect at May 6, 2014, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2014, 4:08 AM CDT (09:08 UTC)
- In effect from
- May 6, 2014, 1:00 PM CDT
- Expired
- May 6, 2014, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS San Angelo, TX
Counties Coke County, TX, Fisher County, TX, Haskell County, TX, Jones County, TX, Nolan County, TX, Sterling County, TX, Taylor County, TX
The radar
The Dyess AFB radar (KDYX), 96 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5160 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
630 WWUS84 KSJT 060908 RFWSJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN ANGELO TX 408 AM CDT TUE MAY 6 2014 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON ACROSS THE WESTERN BIG COUNTRY AND NORTHERN CONCHO VALLEY... .THE DRYLINE WILL MIX EAST ACROSS THE BIG COUNTRY AND CONCHO VALLEY TODAY...SHIFTING WINDS TO THE SOUTHWEST. WIND SPEEDS WILL REMAIN IN THE 10 TO 15 MPH RANGE THROUGH NOON BUT WILL INCREASE TO NEAR 20 MPH BY MID-AFTERNOON...GUSTING UP TO 30 MPH. TEMPERATURES WILL WARM TO NEAR 100 DEGREES...PUSHING MINIMUM RELATIVE HUMIDITIES DOWN TO 7 TO 12 PERCENT. THIS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS FOR A FEW HOURS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. TXZ049-054-064-065-098-113-127-062100- /O.NEW.KSJT.FW.W.0013.140506T1800Z-140507T0200Z/ FISHER-NOLAN-STERLING-COKE-HASKELL-JONES-TAYLOR- 408 AM CDT TUE MAY 6 2014 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE WESTERN BIG COUNTRY AND NORTHERN CONCHO VALLEY... THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING. * AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE... HASKELL...JONES...TAYLOR. * WIND: NEAR 20 MPH...GUSTING TO 30 MPH. * HUMIDITY: 7 TO 12 PERCENT. * IMPACTS: ANY FIRES THAT START WILL HAVE THE POTENTIAL TO SPREAD RAPIDLY. OUTDOOR BURNING IS DISCOURAGED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SJT (ALL LOWER CASE)
1 follow-up statement
523 WWUS84 KSJT 061931 RFWSJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN ANGELO TX 231 PM CDT TUE MAY 6 2014 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON ACROSS THE WESTERN BIG COUNTRY AND NORTHERN CONCHO VALLEY... .THE DRYLINE WILL MIX EAST ACROSS THE BIG COUNTRY AND CONCHO VALLEY THIS AFTERNOON...SHIFTING WINDS TO THE SOUTHWEST. WIND SPEEDS IN THE 10 TO 15 MPH RANGE WILL INCREASE TO NEAR 20 MPH BY LATE- AFTERNOON...GUSTING UP TO 30 MPH. TEMPERATURES WILL WARM TO NEAR 100 DEGREES...PUSHING MINIMUM RELATIVE HUMIDITIES DOWN TO 7 TO 12 PERCENT. THIS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS FOR A FEW HOURS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. TXZ049-054-064-065-098-113-127-070200- /O.CON.KSJT.FW.W.0013.000000T0000Z-140507T0200Z/ FISHER-NOLAN-STERLING-COKE-HASKELL-JONES-TAYLOR- 231 PM CDT TUE MAY 6 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE WESTERN BIG COUNTRY AND NORTHERN CONCHO VALLEY... * AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE... HASKELL...JONES...TAYLOR. * WIND: NEAR 20 MPH...GUSTING TO 30 MPH. * HUMIDITY: 7 TO 12 PERCENT. * IMPACTS: ANY FIRES THAT START WILL HAVE THE POTENTIAL TO SPREAD RAPIDLY. OUTDOOR BURNING IS DISCOURAGED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SJT (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at May 6, 3:56 AM CDT, 12 minutes earlier.
Area forecast discussion, May 6, 3:56 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 356 AM CDT TUE MAY 6 2014 .SHORT TERM... (Today and tonight) The potent upper-level trough continues to take shape over the western CONUS with a broad area of ascent crossing the Rockies and overspreading the Plains. This ascent will cool the mid-levels slightly, dropping 500mb heights by a few dekameters. That said, even cooling temps by 2-3 degrees from yesterday's highs will still yield readings near the century mark across the Big Country and Concho Valley. Low-level moisture will be rather shallow today, allowing the dryline to mix east this afternoon. I expect the dryline to set up near a Throckmorton, to Coleman, to Junction line. The environment in the moist sector will be weakly capped, but LCL heights will be on the order of 10-12 kft. The combination of surface heating and convergence along the dryline (just) may allow a storm or two to develop, mainly east of Abilene and north of the Colorado River. However, a vast majority of the area will likely remain dry, seeing nothing but the same high based cu field we've been "enjoying" for weeks. If any storms fire this afternoon, they could linger through sunset, so isolated thunderstorms were maintained through 02z in the aforementioned area. Farther southwest, diurnal convection near the Big Bend may drift into the southwest quadrant of the CWA as it weakens during the late evening and overnight hours. I kept a mention of isolated showers southwest of a Sterling City to Junction line. However, any precip amounts will likely be insignificant. Expect a mild night, with overnight lows in the mid 60s. Johnson .LONG TERM... (Wednesday through Monday) A large upper trough was moving into Baja and should bring a chance of showers and thunderstorms to West Central Texas Wednesday afternoon through Thursday. Some storms may become severe and produce large hail, damaging winds, and locally heavy rainfall Wednesday afternoon through Thursday night. Increased pops to 40 percent for Wednesday night. An embedded shortwave within a broad upper trough will provide plenty of lift along the dryline during the afternoon on Wednesday. Expect the North/South oriented dryline to extend across the western CWA from Sweetwater to Sterling City to just west of Ozona by 4 PM CDT or 21z Wednesday. Expect storms to trigger along the dryline by late afternoon and continue through the night as the upper shortwave trough tracks slowly east across the region. Supercell thunderstorms are possible late afternoon Wednesday into the evening. These storms should transition into a line of storms during the overnight hours. The latest NAM12 soundings at 21z were uncapped with surface based CAPES near 2000j/kg increasing during the night to near 3900j/kg as the strong 40 to 50 kt low level jet brings in additional low level moisture from the gulf. The right rear quadrant of the upper level passing across far West Texas will likely place West Central Texas in the preferred divergent region with increasing 0-6km shear. Although much of the region has been in a drought, could see deep convection develop including an MCS overnight Wednesday into Thursday morning. This could lead to heavy rainfall with localized flash flooding across the region. Latest PWAT values ranged from an inch across the west to near 1.5 across the extreme northeast, placing much of the region about 2 standard deviations above climatology and supporting the potential for heavy rainfall. Models advertise another embedded shortwave trough within the upper trough into the region by Friday. This feature may bring another round of storms to the southeastern part of West Central Texas. By Saturday, weak upper level ridging of high pressure builds across the area. May see temperatures warm Sunday into Monday into the lower 90s as warmer south to southwest winds return. Have added slight chance pops across the east for Sunday and Monday in advance of the next front. 26 && .FIRE WEATHER... South to southwest 20 foot winds will be in the 12-15 mph range across much of West Central TX this morning but are expected to weaken briefly around midday as the pressure trough attendant to the dryline traverses the area. By mid-afternoon, southwesterly 20 ft winds behind the dryline will increase to near 20 mph, gusting to around 30 mph. Temperatures will again be near 100 degrees across the Big Country and Concho Valley, pushing relative humidity values down to near 10%. Fuels are quite dry, as evidenced by the record ERC values and very high to extreme fire danger ratings. Although wind speeds will be marginally critical, given recent wildfires and extreme dryness, I've opted to issue a Red Flag Warning for the area west of a line from Haskell to Bronte. Winds will diminish this evening as the boundary layer cools and vertical mixing ceases. The dryline will slosh back to the west overnight, with relative humidities recovering to 60-80% (or greater) across the bulk of the area. The dryline will mix back into the area Wednesday afternoon, but winds are not expected to be as strong and humidities should bottom out above 15%. This will keep fire weather conditions below critical thresholds, but still elevated, nonetheless. We'll have to watch for another potential critical fire weather day on Thursday in the wake of a Pacific cold front. Winds will become westerly at 15-20 mph with relative humidities falling to around 15 percent, generally west of highway 277. Fortunately, lighter winds and slightly cooler temperatures are anticipated for Friday. Johnson && .PRELIMINARY POINT TEMPS/POPS... Abilene 101 67 93 67 87 / 10 5 30 40 30 San Angelo 100 67 92 67 89 / 0 10 30 40 20 Junction 96 67 91 68 86 / 5 10 20 40 30 && .SJT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING from 1 PM this afternoon to 9 PM CDT this evening FOR THE FOLLOWING ZONES: Coke...Fisher...Haskell... Jones...Nolan...Sterling...Taylor. && 25/26
Hazardous weather outlook, May 5, 3:24 PM CDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 324 PM CDT MON MAY 5 2014 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-062030- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 324 PM CDT MON MAY 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE EASTERN BIG COUNTRY AND HEARTLAND LATE TUESDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING. ISOLATED THUNDERSTORMS ARE EXPECTED LATE WEDNESDAY AFTERNOON...WITH STORMS BECOMING MORE NUMEROUS WEDNESDAY NIGHT THROUGH THURSDAY. A FEW STORMS MAY BECOME SEVERE. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Nearby
Red Flag Warnings in Texas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.